Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 44, NWS Aberdeen, SD

June 10, 2001Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 10, 2001, 12:03 AM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 2001, 12:03 AM CDT (05:03 UTC)
Expired
Jun 10, 2001, 12:45 AM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 12:10 AM CDTHail 0.75Hazel, SD
Jun 10, 12:15 AM CDTThunderstorm Wind 61 EAstoria, SDIn Astoria, high winds blew down many trees and branches and destroyed the fertilizer building by the elevator.
Jun 10, 12:15 AM CDTHail 1Clear Lake, SD
Jun 10, 12:15 AM CDTThunderstorm Wind 70 EClear Lake, SDMany trees were downed in and around Clear Lake by 80 mph winds. At a farm just to the northeast of Clear Lake, a 220 foot milking barn was destroyed, half of another barn was destroyed, and several pieces of machinery were damaged. Also, a silo toppled over
Jun 10, 12:29 AM CDTThunderstorm Wind 70 EEstelline, SDWinds to 80 mph brought down nearly 200 trees in and around Estelline. Power lines were also brought down, two grain bins were destroyed, and there was some damage to structures and roofs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:55 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 9, 8:55 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT JUN 9 2001

STRONG TO SEVERE THUNDERSTORMS AFFECTING PORTIONS OF THE CWA THIS
EVENING. ZONES ALREADY UPDATED EARLIER THIS EVENING FOR SEVERE
THUNDERSTORM WATCH UNTIL 2 AM CDT SUNDAY MORNING. NO OTHER CHANGES
PLANNED AT THIS TIME.

.ABR...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT/1AM MDT
       FOR PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.

ECKBERG

In the hours before

Special weather statement, Jun 9, 11:25 PM CDT, 38 minutes before
SDZ003-004-009-015-016-033>036-045-048-051-100525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 PM CDT SAT JUN 9 2001

...PORTIONS OF SEVERE THUNDERSTORM WATCH 387 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH 387 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...CORSON...DEWEY...CAMPBELL...WALWORTH...POTTER...SULLY...
STANLEY...HUGHES...HYDE...JONES...LYMAN...AND BUFFALO.

THE SEVERE WEATHER HAS PUSHED EAST INTO NORTHEAST SOUTH DAKOTA...
THEREFORE THE THREAT OF SEVERE WEATHER IS OVER.

ECKBERG
Local storm report, Jun 10, 12:00 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1200 AM CDT SUN JUN 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    HAYES                     SD   80 MPH TSTM WIND GUST
06/09/01   STANLEY

1005 PM    MOUND CITY                SD   1.00 INCH HAIL
06/09/01   CAMPBELL                       REPORTED BY
SPOTTERS

1008 PM    COLUMBIA                  SD   .75 INCH HAIL
06/09/01   BROWN                          REPORTED BY
OTHER

0952 PM    POLLOCK                   SD   1.00 INCH HAIL
06/09/01   CAMPBELL                       REPORTED BY CO-OP
                                          OBSERVERS

1018 PM    1N 1W ABERDEEN            SD   1.00 INCH HAIL
06/09/01   BROWN                          REPORTED BY
OTHER

1020 PM    GLENHAM                   SD   60 MPH TSTM WIND GUST
06/09/01   WALWORTH

1030 PM    IPSWICH                   SD   .75 INCH HAIL
06/09/01   EDMUNDS                        REPORTED BY LAW
                                          ENFORCEMENT

1105 PM    WAUBAY                    SD   1.00 INCH HAIL
06/09/01   DAY                            REPORTED BY LAW
                                          ENFORCEMENT

1110 PM    BRISTOL                   SD   .75 INCH HAIL
06/09/01   DAY                            REPORTED BY LAW
                                          ENFORCEMENT

1115 PM    WEBSTER                   SD   .75 INCH HAIL
06/09/01   DAY                            REPORTED BY LAW
                                          ENFORCEMENT

0935 PM    PIERRE                    SD   69 MPH TSTM WIND GUST
06/09/01   HUGHES
OTHER REPORTED ASOS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:21 PM CDTSevere Thunderstorm WarningABRJones39 min
Jun 9, 8:47 PM CDTTornado WarningABRMcPherson43 min
Jun 9, 9:07 PM CDTSevere Thunderstorm WarningABRStanley23 min
Jun 9, 9:21 PM CDTSevere Thunderstorm WarningABRCorson24 min
Jun 9, 9:28 PM CDTSevere Thunderstorm WarningABRBrown, McPherson32 min
Jun 9, 9:29 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min
Jun 9, 9:44 PM CDTSevere Thunderstorm WarningABRCorson31 min
Jun 9, 9:46 PM CDTSevere Thunderstorm WarningABRCampbell44 min
Jun 9, 9:50 PM CDTSevere Thunderstorm WarningABRBuffalo40 min
Jun 9, 9:57 PM CDTSevere Thunderstorm WarningABRBrown33 min
Jun 9, 10:04 PM CDTSevere Thunderstorm WarningABRDay26 min
Jun 9, 10:18 PM CDTSevere Thunderstorm WarningABRHand, Hyde27 min
Jun 9, 10:18 PM CDTSevere Thunderstorm WarningABRWalworth42 min
Jun 9, 10:23 PM CDTSevere Thunderstorm WarningABREdmunds37 min
Jun 9, 10:28 PM CDTSevere Thunderstorm WarningABRBrown47 min
Jun 9, 10:29 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson61 min
Jun 9, 11:00 PM CDTSevere Thunderstorm WarningABREdmunds30 min
Jun 9, 11:05 PM CDTSevere Thunderstorm WarningABRHamlin40 min
Jun 9, 11:10 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant50 min
Jun 9, 11:10 PM CDTSevere Thunderstorm WarningABRClark50 min
Jun 9, 11:18 PM CDTSevere Thunderstorm WarningABRFaulk27 min
Jun 9, 11:21 PM CDTSevere Thunderstorm WarningABRSpink39 min
Jun 9, 11:56 PM CDTSevere Thunderstorm WarningABRClark, Codington34 min
Jun 9, 11:56 PM CDTSevere Thunderstorm WarningABRGrant34 min
Jun 10, 12:42 AM CDTSevere Thunderstorm WarningABRDeuel18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.